Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Tylenol PM - how often is too often?

02/27/2006

Question:

Hello Doc - I sometimes end up using Tylenol PM 3 or more times a week to aid in falling asleep and relieve my jaw pain (I`m a sleep clencher - just recently looked into getting a night guard). The dosage I take is 1 pill. This has been over the course of the past year. Is this too frequest of a dosage? Will it cause liver problems?

Answer:

Tylenol PM is an over-the-counter medication billed as a sleep aid, primarily because it contains the antihistamine diphenhydramine (more commonly known by one of its trade names, Benedryl). Tylenol (acetaminophen) is a pain reliever and fever reducer commonly used for these common problems.

While very low doses of acetaminophen used intermittently are not likely to be of any harm, it depends upon your specific situation. For some individuals, chronic use of acetaminophen, even in therapeutic doses (less than 2-4 grams daily), can be associated with liver dysfunction. This is most likely to occur if there is simultaneous chronic use of alcohol. While there are no reports of liver disease with a small daily dose of acetaminophen (such as in Tylenol PM), it would be advisable to avoid chronic use of this drug if you use alcohol regularly or take other drugs that may be metabolized through the liver.

The older antihistamines like diphenhydramine have sedation as one of their side effects and so have been used as sleep aids. Diphenhydramine is very good for bringing about sleepiness if taken at a time when we expect to be awake (such as during the daytime). Its use to promote falling asleep more quickly at night has not been well studied and it's effectiveness for this is probably overestimated. In addition, antihistamines can cause frequent awakenings and interruptions from sleep, so its usefulness as a sleep aid has been questioned by some authorities.

Aside from sedation, antihistamines at prescribed doses can cause confusion, constipation, dry mouth and trouble urinating in some individuals. Elderly persons may be at a higher risk of running into these side effects. Most Sleep Specialist feel that insomnia can be managed without the long term use of sedating medications.

Usually, following a thorough history and physical examination, the underlying cause(s) of insomnia can be found. Sometimes, further evaluation with testing is necessary to pinpoint factors that may contribute to insomnia. Treatment plans that focus specifically on the potential causes of insomnia can often be very effective and frequently do not require medications. If medications are recommended, they are often used for short periods of time and then a reassessment of the situation is made.

In your case, the low dose of Tylenol PM that are you are using is unlikely to carry much risk for medication-related problems. Regardless, I do recommend that you discuss your sleep problems with your physician. Additional evaluation or referral to a Sleep Specialist may be needed and may be helpful.

If you would like information regarding sleep and sleep disorders, please visit the American Academy of Sleep Medicine website. This website also contains a list of Sleep Centers across the country so you can locate one near you if need be. Good luck!

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Dennis   Auckley, MD Dennis Auckley, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University